There are new warnings about certain caffeinated products and how they could be affecting your health.
Whether you pour a cup of coffee in the morning or crack open an energy drink before a workout, most people use some form of caffeine for an extra jolt of energy when they are feeling tired.
"It's kind of beneficial whenever I need it for long hours of studying, staying up and keeping up with material," said MSU student Kevin Burnham.
MSU student Matthew Callahan explained that he "usually has at least one cup of coffee in the morning and energy drink at work."
Unfortunately, too much caffeine can be deadly.
The Food and Drug Administration is warning the public about a new trend. More and more people are using a substance called powdered caffeine. The product is pure caffeine. A serving size is only 1/16th of a teaspoon. A serving size that small is extremely hard to measure.
According to the FDA, a teaspoon of the pure caffeine is equivalent to 25 cups of coffee. That same dose is the equivalent of 50 Red Bull energy drinks. The recommended caffeine level for adults is only 300 to 400 milligrams of caffeine a day or three to four cups of coffee. The American Pediatric Association recommends no caffeine for children or adolescents.
"The issue is that a lot of people don't realize it is super concentrated," said Dr. John Hilmi. "People are throwing two heaping spoons into a drink and drinking it," said Hilmi. Doctor Hilmi is the Chairman of the Emergency Department at United Regional and the Medical Director.
Powdered caffeine has already been blamed for the death of an Ohio teen earlier in the summer.
The Texas Panhandle Poison Center says it has seen about 20 cases of minor overdose across the Lone Star State. While that number is relatively low, Managing Director Dr. Jeanie Jaramillo says she suspects the number of cases is higher than reported.
Dr. Jaramillo said, "It's difficult to identify powder cases because we get a lot of calls about energy drinks. It is difficult to discriminate between the two sources."
United Regional says it hasn't seen any cases of powdered caffeine overdose in Texoma.
Some Texomans have heard about the substance.MSU student Kevin Burnham works at a local nutrition supplement store. He says he's gotten questions about the substance while working there.
"I get people that come in and ask for it or want to know more about it," said Burnham.
Although some online retailers have taken powdered caffeine off their pages, it is still readily available over the internet for a low cost without any sort of regulation or screening process.
Calls are growing on the FDA to ban the substance. Lawmakers in Suffolk County, New York have already banned the substance.
"It's extremely dangerous. There is not a good reason for it to be out there in a pure form. It should be regulated," said Dr. Jeanie Jaramillo.
Of course, problems regulating caffeine are nothing new. For example, the FDA doesn't require that companies put the caffeine content on the outside of energy drinks right now.
While energy drinks are popular, a new report by researchers in Europe says energy drinks may be a public health threat. The threat increases when mixed with alcohol. The report was published in the Frontiers Journal. It cites potential health risks and calls for more research and regulation on energy drinks.
Here in Texoma, health officials say they have seen problems from those energy drinks.
"I've seen some parents give their kids 5-Hour Energy drinks prior to football games to try to make them ready to go. And the child ends up [at United Regional] with diarrhea, stomach cramping and pain," explained Dr. Hilmi.
The bottom line is to make sure you are paying attention to what you are consuming. Because even though that morning cup of coffee or occasional energy drink probably won't harm you, too much caffeine can be toxic.
Luckily, some Texomans seem to be aware of that.
"I try to limit myself to two cups of coffee a day," said MSU student Trisha Taylor. "Otherwise, I start feeling jittery."
"I'm an athlete. I usually try to stay away from stuff that can be harmful and bad on the heart. I know caffeine can be harmful if you take too much," said Burnham.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat and heart palpitations. Seizures, vomiting, diarrhea, dizziness and disorientation are also symptoms of caffeine toxicity.
If you have questions about an overdose, you can call the Texas Panhandle Poison Center at 180-222-1222.